Lightning, New Castle
- When
- July 7, 5:00 PM EST
- Where
- New Castle County, Elsmere Jct
- Reported by
- NEWSPAPER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Several lightning strikes caused about 2,900 homes and businesses in Elsmere to lose power.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Several lightning strikes caused about 2,900 homes and businesses in Elsmere to lose power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 2:50 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 350 PM EDT WED JUL 7 2004 .SHORT TERM... SEVERE WEATHER THREAT DOMINATES THE VERY SHORT TERM WITH SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT FOR PORTIONS OF SOUTHEAST PA AND NORTHEAST MD IN OUR SERVICE AREA. ONLY THE ENTIRE REGION...ONSHORE MARINE FLOW DOES APPEAR TO BE PRODUCING A MORE STABLE AIRMASS OVER AREAS EAST AND NORTH OF THE WATCH. HOWEVER...STILL EXPECT ENOUGH INSTABILITY TO CONTINUE TO RUN WITH FAIRLY HIGH CONVECTIVE POPS...WITH BEST CHANCES AS YOU HEAD WEST AND SOUTH. AFTER ROUND OF PRECIPITATION TONIGHT...KEPT A CHANCE OF THUNDERSTORM ACTIVITY WITH FRONTAL PASSAGE ON THU. HOWEVER...KNOCKED POPS DOWN TO LOWER END OF CHANCE CATEGORY AS LOW LEVEL MOISTURE GETS LIMITED BY GENERALLY WEST/SOUTHWEST LOW LEVEL FLOW DURING THE DAY THU AHEAD OF FRONT. PRECIP CHANCES END DURING THU EVENING AS A LESS HUMID AIR MASS MOVES IN FOR FRI AND SAT. && .LONG TERM... PLEASANT START TO WEEKEND EVOLVES INTO MORE TYPICAL SCENARIO THIS SUMMER AS FRONTAL BOUNDARIES SLIDES BACK AND FORTH OVER THE REGION. SUBTROPICAL RIDGE TRIES TO BUILD AT TIMES...BUT OVERALL PATTERN THROUGH LONG TERM SUGGESTS CONTINUED REDEVELOPMENT OF PERSISTENT EAST COAST TROUGH. AS A RESULT...TEMPERATURE AND HUMIDITY VALUES DO NOT GET TOO EXTREME DURING THE PERIOD. ALTHOUGH ISOLATED CONVECTION IS POSSIBLE MONDAY INTO WEDNESDAY...FOCUSED ON BEST CHANCES WITH FRONTAL PASSAGE ON TUESDAY. GIVEN FLOW REGIME...TIMING IS UNCERTAIN. && .MARINE... A SOUTH SOUTHEAST FLOW HAS BECOME ESTABLISHED OVER OUR MARINE AREA THIS AFTERNOON, A PERFECT DIRECTION TO FUNNEL THE WIND UP DELAWARE BAY AND ALSO A FAVORABLE DIRECTION TO HELP ENHANCE ANY TSTMS. THE WIND SPEED AND DIRECTION SHOULD REMAIN FAIRLY STEADY (SAVE ANY GUSTS WITH TSTMS) UNTIL AFTER THE CONVECTION PULLS OFF OF THE COAST TONIGHT. AT THAT TIME THE WIND MAY BECOME A LITTLE MORE SOUTHWESTERLY FOR A BIT THEN IT SHOULD SWING BACK TO THE SOUTH FOR THURSDAY. THE FRONTAL PASSAGE ON THURSDAY NIGHT SHOULD RESULT IN A WESTERLY WIND FOR FRIDAY. SUSTAINED WIND SPEEDS THROUGHOUT THE FORECAST PERIOD SHOULD BE 15 KNOTS OR LESS WITH SEAS ON THE OCEAN GENERALLY IN THE 2 TO 3 FOOT RANGE. && .AVIATION... WE DID OUR BEST TO HIGHLIGHT THE TWO MOST LIKELY HOURS FOR CONVECTION AT EACH AIRPORT. WE BRACKETED THOSE PERIODS WITH THE MENTION OF CB TO SUGGEST THAT TSTMS WOULD BE NEARING OR PULLING AWAY FROM THE SITES. OF COURSE IF THE TIMING LOOKS AS THOUGH ITS GOING TO CHANGE WELL AMEND. WERE FOCUSING IN ON 3 TO 5 PM FOR RDG/ABE, 4 TO 6 PM FOR ILG, 5 TO 7 PM FOR PHL/PNE/MIV, AND 6 TO 8 PM FOR ACY. FOR LATE TONIGHT AND EARLY THURSDAY MORNING WELL HINT AT SOME REDUCED CEILING AND VSBY VALUES. WITH LIGHT WINDS EXPECTED AT THAT TIME LOCATIONS THAT RECEIVE A GOOD DOUSING OF RAIN THIS EVENING WILL LIKELY SEE SOME FOG AND LOW CLOUD DEVELOPMENT. && .PRELIMINARY POINT TEMPS/POPS... MPO 64 78 60 78 / 60 30 30 10 ABE 65 87 63 85 / 60 30 30 10 RDG 66 88 63 86 / 60 30 30 10 PHL 71 89 69 88 / 60 30 30 10 12N 67 84 62 84 / 60 30 30 10 SMQ 68 88 64 87 / 60 30 30 10 TTN 69 89 67 87 / 60 30 30 10 MIV 70 87 69 87 / 40 30 30 10 N55 71 80 69 82 / 40 30 30 10 ACY 70 84 68 86 / 40 30 30 10 ILG 70 88 69 87 / 60 30 30 10 DOV 71 88 70 87 / 60 30 30 10 GED 70 89 69 87 / 60 30 30 10 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && IOVINO/SZATKOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 446 AM EDT WED JUL 7 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-080900- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 446 AM EDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY WIDELY SCATTERED TO SCATTERED STRONG THUNDERSTORMS LATER THIS AFTERNOON WILL BECOME SCATTERED TO NUMEROUS TONIGHT. SOME THUNDERSTORMS LATE TODAY AND TONIGHT MAY HAVE GUSTY WINDS AND HAIL AND ALSO BE ACCOMPANIED BY HEAVY DOWNPOURS, CAUSING LOCALIZED FLOODING OF ROADS AND FLOOD-PRONE AREAS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS THURSDAY INTO THURSDAY EVENING MAY BE QUITE STRONG, WITH GUSTY WINDS HAIL AND HEAVY RAIN. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE OUTLOOK PERIOD. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1240 PM EDT WED JUL 7 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-072200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 1240 PM EDT WED JUL 7 2004 ...STRONG THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE FROM THIS AFTERNOON INTO TONIGHT... SHOWERS AND THUNDERSTORMS WERE DEVELOPING FROM CENTRAL PENNSYLVANIA AND CENTRAL VIRGINIA BACK INTO THE OHIO RIVER VALLEY EARLY THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS WILL MOVE TO THE EAST AND INTO EASTERN PENNSYLVANIA, NORTHEASTERN MARYLAND, DELAWARE AND NEW JERSEY DURING THE COURSE OF THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAIN. LOCAL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE. THE HEAVY RAIN WILL LIKELY RESULT IN FLOODING IN AREAS OF POOR DRAINAGE AND ALONG SMALL STREAMS AND CREEKS. THE THUNDERSTORMS MAY ALSO BRING STRONG WIND GUSTS AND HAIL TO PARTS OF OUR REGION ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. MOST OF THE SHOWERS AND THUNDERSTORMS WILL MOVE OFF OF THE COAST BY MIDNIGHT. HOWEVER, SOME LINGERING PRECIPITATION IS POSSIBLE BEYOND MIDNIGHT, MAINLY IN CENTRAL AND NORTHERN NEW JERSEY. IOVINO
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417038.